- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Article Processing Charges ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Recently Accepted Articles ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
International Journal of Stochastic Analysis
Volume 2010 (2010), Article ID 519684, 16 pages
The Rothe's Method to a Parabolic Integrodifferential Equation with a Nonclassical Boundary Conditions
Department of Mathematics, University of Larbi Ben M'Hidi, Oum El Bouagui 04000, Algeria
Received 26 February 2009; Revised 17 August 2009; Accepted 10 December 2009
Academic Editor: Alexander M. Krasnosel'skii
Copyright © 2010 Abdelfatah Bouziani and Rachid Mechri. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
This paper is devoted to prove, in a nonclassical function space, the weak solvability of parabolic integrodifferential equations with a nonclassical boundary conditions. The investigation is made by means of approximation by the Rothes method which is based on a semidiscretization of the given problem with respect to the time variable.
The purpose of this paper is to study the solvability of the following equation: with the initial condition and the integral conditions where is an unknown function, , , and are given functions supposed to be sufficiently regular, while and are suitably defined functions satisfying certain conditions to be specified later and is a positive constant.
Since 1930, various classical types of initial boundary value problems have been investigated by many authors using Rothe time-discretization method; see, for instance, the monographs by Rektorys  and Kačur  and references cited therein. The linear case of our problem, that is, , appears, for instance, in the modelling of the quasistatic flexure of a thermoelastic rod (see ) and has been studied, firstly, by the second author with a more general second-order parabolic equation or a 2m-parabolic equation in [3–5] by means of the energy-integrals method and, secondly, by the two authors via the Rothe method [6–8]. For other models, we refer the reader, for instance, to [9–12], and references therein.
The paper is organized as follows. In Section 2, we transform problem (1.1)–(1.3) to an equivalent one with homogeneous integral conditions, namely, problem (2.3). Then, we specify notations and assumptions on data before stating the precise sense of the desired solution. In Section 3, by the Rothe discretization in time method, we construct approximate solutions to problem (2.3). Some a priori estimates for the approximations are derived in Section 4, while Section 5 is devoted to establish the existence and uniqueness of the solution.
2. Preliminaries, Notation, and Main Result
It is convenient at the beginning to reduce problem (1.1)–(1.3) with inhomogeneous integral conditions to an equivalent one with homogeneous conditions. For this, we introduce a new unknown function by setting
Then, the function is seen to be the solution of the following problem:
We introduce the function spaces, which we need in our investigation. Let and be the standard function spaces. We denote by the linear space of continuous functions with compact support in . Since such functions are Lebesgue integrable, we can define on the bilinear form given by where
The bilinear form (2.5) is considered as a scalar product on for which is not complete.
Definition 2.1. We denote by a completion of for the scalar product (2.5), which is denoted by , called the Bouziani space or the space of square integrable primitive functions on By the norm of function from we understand the nonnegative number where denotes the norm of in
For , we have the elementary inequality
We denote by the space of functions which are square integrable in the Bochner sense, with the scalar product
Since the space is a Hilbert space, it can be shown that is a Hilbert space as well. The set of all continuous abstract functions in equipped with the norm
is denoted . Let be the set which we define as follows:
Since is the null space of the continuous linear mapping : , , it is a closed linear subspace of , consequently is a Hilbert space endowed with the inner product . Strong or weak convergence is denoted by or , respectively. The letter will stand for a generic positive constant which may be different in the same discussion.
Lemma 2.2 (Gronwall's lemma).
Let , , be real integrable functions on the interval If
In particular, if is a constant and is nondecreasing, then
Let be a sequence of real nonnegative numbers satisfying where, , and are positive constants, such that . Then takes place for all
In the sequel, we make the following assumptions.
Functions and are Lipschitz continuous, that is,
The mapping is Lipschitz continuous in both variables, that is,
for all , , and satisfies
for all and all , where and are positive constants.
We will be concerned with a weak solution in the following sense.
Definition 2.3. A function is called a weak solution to problem (2.3) if the following conditions are satisfied:(i),(ii) is strongly differentiable a.e. in and ,(iii) in ,(iv)the identity holds for all and a.e. .
To close this section, we announce the main result of the paper.
3. Construction of an Approximate Solution
In order to solve problem (2.3) by the Rothe method, we proceed as follows. Let be a positive integer, we divide the time interval into subintervals , , where and . Then, for each problem (2.3) may be approximated by the following recurrent sequence of time-discretized problems. Successively, for , we look for functions such that starting from
where , , . For this, multiplying for all (3.1) by and integrating over , we get
Noting that, using a standard integration by parts, we have
Let and be two functions defined by
It is easy to see that the bilinear form is continuous on and V-elliptic, and the form is continuous for each . Then, Lax-Milgram lemma guarantees the existence and uniqueness of , for all .
4. A Priori Estimates
Proof. Testing the difference (3.9)-(3.9) with , taking into account assumptions and the Cauchy-Schwarz inequality, we obtain where Multiplying the left-hand side of the last inequality with and adding the terme we get Applying the last inequality recursively, it follows that or, by virtue of Lemma 2.2 there exists such that where and so our proof is complete.
We address now the question of convergence and existence.
5. Convergence and Existence
Now let us introduce the Rothe function obtained from the functions by piecewise linear interpolation with respect to time
as well the step functions , , , and defined as follows:
Corollary 5.1. There exist such that the estimates hold for all .
Proposition 5.2. The sequence converges in the norm of the space to some function and the error estimate takes place for all .
Proof. By virtue of (5.2), (5.3), and (5.4) the variational equation (3.9) may be rewritten in the form for a.e. In view of (5.10), using (5.6) and (5.8) with the fact that we obtain Now, for , being two positive integers, testing the difference (5.10)-(5.10) with which is in with the help of the Cauchy-Schwarz inequality and taking into account that and, by virtue of (5.12) we obtain after some rearrangements To derive the required result, we need to estimate the third and the last terms in the right-hand side, for this, let be arbitrary but fixed in without loss of generality we can suppose that there exist three positive integers and , such that Hence, using (5.4) we can write By virtue of assumption and the fact that , there exist such that Therefore, recalling assumptions , and having in mind that we estimate from where, we derive for all Taking the supremum with respect to from to in the right-hand side, invoking the fact that and estimate (5.7), we obtain so that Let , from assumption it follows that Ignoring the second term in the left-hand side of (5.14) which is clearly positive and using estimates (5.5), (5.7), (5.21), and (5.22) yield Integrating this inequality with respect to time from 0 to and invoking the fact that we get whence Accordingly, by Gronwall's lemma we obtain consequently takes place for all . This implies that is a Cauchy sequence in the Banach space , and hence it converges in the norm of this latter to some function . Besides, passing to the limit in (5.27), we obtain the desired error estimate, which finishes the proof.
Now, we present some properties of the obtained solution.
The limit-function from Proposition 5.2, possesses the following properties:(i),(ii) is strongly differentiable a.e. in and ,(iii) in for all ,(iv), in for all ,(v) in .
Proof. On the basis of estimates (5.5) and (5.6), uniform convergence statement from Proposition 5.2, and the continuous embedding , the assertions of the present theorem are a direct consequence of [2, Lemma 1.3.15].
Proof. We have to show that the limit function satisfies all the conditions (i), (ii), (iii), and (iv) of Definition 2.3. Obviously, in light of the properties of the function listed in Theorem 5.3, the first two conditions of Definition 2.3 are already seen. On the other hand, since in as and, by construction, , it follows that , so the initial condition is also fulfilled, that is, Definition 2.3(iii) takes place. It remains to see that the integral identity (2.21) is obeyed by . For this, integrating (5.10) over and using the fact that , we get consequently, after some rearrangements Let and denote the functions To investigate the desired result, we prove some convergence statements. Using (5.2), (5.4), and (5.30) we have for all Taking into account (5.5), (5.9), and assumptions , it follows that Thanks to (5.31) and (5.32) we obtain On the other hand, in view of the assumed Lipschitz continuity of , we have Now, the sequences , , and are uniformly bounded with respect to both and , so the Lebesgue theorem of majorized convergence is applicable to (5.29). Thus, having in mind (5.7), (5.9), (5.33), and (5.34), we derive that takes place for all and . Finally, differentiating (5.35) with respect to we get The uniqueness may be argued in the usual manner. Indeed, exploiting an idea in , consider and two different solutions of (2.3), and define then, we have Choosing as a test function, with the aid of Cauchy-Schwarz inequality and assumption , we obtain Let such that integrating (5.38) over , , using (5.39), and invokingassumption , we get consequently, with the fact that Choosing as a constant verifying the condition we have, by virtue of (5.41) taking into account that , we obtain Following the same lines as for , we deduce that therefore, we derive , on , then . This achives the proof.
- K. Rektorys, The Method of Discretization in Time and Partial Differential Equations, vol. 4 of Mathematics and Its Applications (East European Series), D. Reidel, Dordrecht, The Netherlands, 1982.
- J. Kačur, Method of Rothe in Evolution Equations, vol. 80 of Teubner-Texte zur Mathematik, BSB B. G. Teubner Verlagsgesellschaft, Leipzig, Germany, 1985.
- A. Bouziani, “On the quasi static flexure of a thermoelastic rod,” Communications in Applied Analysis for Theory and Applications, vol. 6, no. 4, pp. 549–568, 2002.
- A. Bouziani, “Mixed problem with boundary integral conditions for a certain parabolic equation,” Journal of Applied Mathematics and Stochastic Analysis, vol. 9, no. 3, pp. 323–330, 1996.
- A. Bouziani and N.-E. Benouar, “Sur un problème mixte avec uniquement des conditions aux limites intégrales pour une classe d'équations paraboliques,” Maghreb Mathematical Review, vol. 9, no. 1-2, pp. 55–70, 2000.
- N. Merazga and A. Bouziani, “Rothe method for a mixed problem with an integral condition for the two-dimensional diffusion equation,” Abstract and Applied Analysis, vol. 2003, no. 16, pp. 899–922, 2003.
- N. Merazga and A. Bouziani, “Rothe time-discretization method for a nonlocal problem arising in thermoelasticity,” Journal of Applied Mathematics and Stochastic Analysis, vol. 2005, no. 1, pp. 13–28, 2005.
- N. Merazga and A. Bouziani, “On a time-discretization method for a semilinear heat equation with purely integral conditions in a nonclassical function space,” Nonlinear Analysis, vol. 66, no. 3, pp. 604–623, 2007.
- D. Bahaguna, A. K. Pani, and V. Raghavendra, “Rothe's method to semilinear hyperbolic integrodifferential equations,” Journal of Applied Mathematics and Stochastic Analysis, vol. 3, no. 4, pp. 245–252, 1990.
- D. Bahuguna and V. Raghavendra, “Rothe's method to parabolic integrodifferential equations via abstract integrodifferential equations,” Applicable Analysis, vol. 33, no. 3-4, pp. 153–167, 1989.
- D. Bahuguna and R. Shukla, “Method of semidiscretization in time for quasilinear integrodifferential equations,” International Journal of Mathematics and Mathematical Sciences, vol. 2004, no. 9, pp. 469–478, 2004.
- D. Bahuguna and S. K. Srivastava, “Approximation of solutions to evolution integrodifferential equations,” Journal of Applied Mathematics and Stochastic Analysis, vol. 9, no. 3, pp. 315–322, 1996.